Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Brownsville, TX

July 6, 2021Cameron County, Hidalgo County, Texas

NWS Brownsville, TX issued this areal flood warning at Jul 6, 2021, 4:37 PM CDT for Cameron County, Hidalgo County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 4:37 PM CDT (21:37 UTC)
Expired
Jul 6, 2021, 11:39 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, TX, Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 55 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2401 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

573 
WGUS44 KBRO 062137
FLWBRO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Brownsville TX
437 PM CDT Tue Jul 6 2021

TXC061-215-070030-
/O.NEW.KBRO.FA.W.0003.210706T2137Z-210707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-Hidalgo TX-
437 PM CDT Tue Jul 6 2021

The National Weather Service in Brownsville has issued a

* Flood Warning for...
  West Central Cameron County in deep south Texas...
  Southeastern Hidalgo County in deep south Texas...

* Until 730 PM CDT.

* At 437 PM CDT, local law enforcement reported heavy rain in the 
  warned area due to recent thunderstorms. Flooding is ongoing or 
  expected to begin shortly. Between 4 and 6 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Harlingen, Weslaco, Mercedes, Elsa, Progreso, Edcouch, Santa Rosa, 
  La Villa, Santa Maria, Indian Hills, Taylor Elementary School, 
  South Texas High School For Health Professions, Mercedes Police 
  Department, Mercedes Memorial Library, Ruben Hinojosa Elementary 
  School, Mercedes Junior High School, Mila Doce, Mercedes High 
  School, Weslaco Mid Valley Airport and Llano Grande Country Club.

Flooding water will be slow to drain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2606 9802 2633 9800 2631 9781 2605 9784
      2605 9786 2607 9786 2606 9787 2607 9788
      2606 9789 2606 9793 2606 9794 2606 9795
      2605 9797 2606 9797 2607 9798 2606 9799
      2606 9800 2606 9801 2607 9801

$$

Mejia
2 follow-up statements
072 
WGUS44 KBRO 070019
FLWBRO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Brownsville TX
719 PM CDT Tue Jul 6 2021

TXC061-215-070500-
/O.EXT.KBRO.FA.W.0003.000000T0000Z-210707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-Hidalgo TX-
719 PM CDT Tue Jul 6 2021

The National Weather Service in Brownsville has extended the

* Flood Warning for...
  West Central Cameron County in deep south Texas...
  Southeastern Hidalgo County in deep south Texas...

* Until midnight CDT.

* At 719 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is already occurring in the warned area. 
  Between 4 and 6 inches of rain have fallen earlier today.

* Frontage roads will be especially susceptible to additional 
  flooding.

* Some locations that will experience flooding include...
  Harlingen, Weslaco, Mercedes, Elsa, Progreso, Edcouch, Santa Rosa, 
  La Villa, Santa Maria, Indian Hills, Taylor Elementary School, 
  South Texas High School For Health Professions, Mercedes Police 
  Department, Mercedes Memorial Library, Ruben Hinojosa Elementary 
  School, Mercedes Junior High School, Mila Doce, Mercedes High 
  School, Weslaco Mid Valley Airport and Llano Grande Country Club.

Doppler radar is indicating showers and thunderstorms are 
redeveloping. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2606 9802 2633 9800 2631 9781 2605 9784
      2605 9786 2607 9786 2606 9787 2607 9788
      2606 9789 2606 9793 2606 9794 2606 9795
      2605 9797 2606 9797 2607 9798 2606 9799
      2606 9800 2606 9801 2607 9801

$$

Mejia
272 
WGUS84 KBRO 070439
FLSBRO

Flood Statement
National Weather Service Brownsville TX
1139 PM CDT Tue Jul 6 2021

TXC061-215-070449-
/O.CAN.KBRO.FA.W.0003.000000T0000Z-210707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cameron TX-Hidalgo TX-
1139 PM CDT Tue Jul 6 2021

...FLOOD WARNING IS CANCELLED FOR WEST CENTRAL CAMERON AND 
SOUTHEASTERN HIDALGO COUNTIES...

Flood waters have receded. The Mercedes Police Department reported 
via telephone that widespread flooding in the city of Mercedes has 
ended. Therefore, flooding is no longer expected to pose a threat. 
However, some isolated areas of flooding are possible, so please 
continue to heed remaining road closures.

LAT...LON 2606 9802 2633 9800 2631 9781 2605 9784
      2605 9786 2607 9786 2606 9787 2607 9788
      2606 9789 2606 9793 2606 9794 2606 9795
      2605 9797 2606 9797 2607 9798 2606 9799
      2606 9800 2606 9801 2607 9801

$$

Tomaselli

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this areal flood warning went out at Jul 6, 4:05 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 6, 4:05 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
405 PM CDT Tue Jul 6 2021

.SHORT TERM (Now through Wednesday Night): The MCV that has been
spinning across portions of Deep South Texas since late last night
has slowly worked toward the lower Texas coast after drenching most
locations today. The 500mb low, robust moisture, and light to nearly
stationary flow will remain the main contributors to a persistent
heavy rainfall threat through Wednesday night.

A Flash Flood Watch was issued this morning and currently in effect
through Wednesday morning, but will likely need to be extended into
Thursday. WPC ERO guidance has the CWA in a slight risk today and
western counties tomorrow, with a moderate risk across the eastern
half of Deep South Texas tomorrow. PWAT values still expected to
jump to 2.25 and above, with a couple of models showing 2.5 and 2.75
inches at times. The average PWAT for early July across Deep South
Texas is near 1.75 inches. Expect the bulk of the rainfall to pivot
towards the coast into Wednesday night.

Temperatures will stay near normal overnight with muggy conditions
and potentially some patchy fog. Daytime highs reach into the mid to
upper 80s at best due to the thick cloud cover and rain.

.LONG TERM (Thursday through Tuesday):Upper trough remains in
place over south Texas through Friday. Latest model trends show a
slow retrograding of the upper low into north central Mexico through
the weekend as mid-level high pressure builds north into the
Southern Plains and the Bermuda ridge builds into the eastern Gulf
of Mexico. Best rain chances along with heavy rainfall continue
into Friday with rain chances lowering into the scattered range
for the weekend as some limited mid-level drier air moves into
the region and influence of the upper trough weakens. By early
next week model consensus drops rain chances to isolated at best.
Temperatures to remain below normal through Friday with recovery
back towards normal this weekend.

Widespread heavy rainfall remains in the forecast for Thursday
with WPC maintaining much of Deep South Texas in a slight chance
for rainfall exceeding flash flood guidance (excessive rainfall).
Rainfall rates from the strongest thunderstorms likely to exceed
2 inches per hour with pwats between 2-2.5 inches producing very
efficient rain producers. Another 2-3 inches of widespread
rainfall is not out of the question Thursday into Thursday night
possibly aggravating any potential on-going flooding in poor
drainage and low-lying areas. Flash Flood watches may need to be
extended.

&&

.MARINE:(Now through Wednesday Night): Light to moderate
southeasterly winds and moderate seas are expected to continue
through Wednesday night. Showers and thunderstorms will continue as
well, with higher winds and seas near any thunderstorms, as well as
occasional to frequent lightning and heavy rainfall.

Thursday through Sunday...A modest pressure gradient sets up and
persist along the Lower Texas coast and the Western Gulf of
Mexico through next weekend. High pressure to extend east to west
over the Gulf and Lower pressure will reside over west Texas and
NE Mexico. Some occasional periods of exercise caution conditions
are expected on both the Laguna Madre and the Gulf waters.
Scattered to numerous showers and thunderstorms are anticipated
through Friday with isolated to scattered activity for the
weekend. Heavy rain, gusty winds and locally higher winds and
lightning will continue to accompany the thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  85  77  85 /  80  90  80  80
BROWNSVILLE          77  86  77  86 /  80  90  80  80
HARLINGEN            75  85  75  84 /  80  90  80  80
MCALLEN              75  84  76  84 /  70  90  80  80
RIO GRANDE CITY      74  84  74  85 /  70  80  80  80
SOUTH PADRE ISLAND   78  83  78  83 /  80  90  80  80

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday afternoon for TXZ248>257-351-
     353.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman/Short-term
59-GB/Long-term
Schroeder-radar/meso
Hazardous weather outlook, Jul 6, 4:04 PM CDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
404 PM CDT Tue Jul 6 2021

TXZ248>257-351-353-072115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
404 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Locally heavy rainfall will be possible into tonight. Nuisance
flooding will be likely and isolated flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy rainfall will be possible Wednesday through Friday.

Elevated rip current risk will be possible Wednesday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-072115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
404 PM CDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisory conditions due to increased swell will be
possible on the Gulf Thursday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 6, 1:45 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FLASH FLOOD      MERCEDES                26.15N 97.92W
07/06/2021                   HIDALGO            TX   BROADCAST MEDIA

            EASTBOUND I-2/US 83 NEAR MERCEDES - WATER
            COMPLETELY COVERING THE RIGHT TWO LANES AND
            SHOULDER. POLICE HAVE CLOSED THOSE LANES AS
            A RESULT.

&&

DR
Local storm report, Jul 6, 2:08 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
208 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      2 ENE MERCEDES          26.16N 97.89W
07/06/2021                   HIDALGO            TX   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED WATER UP TO THE TOPS
            OF WHEELS, SO TWO FEET DEEP, AND SEVERAL
            STALLED VEHICLES ALONG WB FRONTAGE ROAD NEAR
            RGV PREMIUM OUTLETS.

&&

DR
Local storm report, Jul 6, 2:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
216 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      1 NNE MERCEDES          26.16N 97.91W
07/06/2021                   HIDALGO            TX   EMERGENCY MNGR

            MERCEDES EM REPORTED ONGOING WATER RESCUES
            FROM VEHICLES ALONG THE I-2 FRONTAGE ROAD
            AND HIGHWAY 491.

&&

DR
Local storm report, Jul 6, 2:41 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
241 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      2 S COMBES              26.21N 97.72W
07/06/2021                   CAMERON            TX   EMERGENCY MNGR

            STANDING WATER ON WILSON AND FRONTAGE ROAD.

&&

DR
Local storm report, Jul 6, 2:49 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
249 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      PORT MANSFIELD          26.55N 97.43W
07/06/2021                   WILLACY            TX   CO-OP OBSERVER

            A CO-OP OBSERVER REPORTED 5.8 INCHES BETWEEN
            10:30 AM AND 2 PM ALONG WITH MINOR FLOODING
            IN THE PORT MANSFIELD AREA. ALSO REPORTED
            ONE HOUSE FLOODED.

&&

DR
Local storm report, Jul 6, 2:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
254 PM CDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      1 NE MERCEDES           26.16N 97.91W
07/06/2021                   HIDALGO            TX   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS WATER COMING UP TO
            HOMES IN THE MERCEDES AREA.

&&

DR

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:29 AM CDTAreal Flood AdvisoryBROJim Hogg, Zapata2 hr
Jul 6, 8:09 AM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more4 days
Jul 6, 8:29 AM CDTAreal Flood AdvisoryBROStarr2 hr
Jul 6, 9:01 AM CDTSpecial Weather StatementBROKenedy44 min
Jul 6, 10:04 AM CDTSpecial Marine WarningBRO26 min
Jul 6, 10:38 AM CDTSpecial Weather StatementBROWillacy52 min
Jul 6, 10:59 AM CDTSpecial Weather StatementBROHidalgo61 min
Jul 6, 11:30 AM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy5 hr
Jul 6, 12:02 PM CDTFlash Flood WarningBROCameron, Hidalgo5 hr
Jul 6, 12:24 PM CDTSpecial Weather StatementBROCameron66 min
Jul 6, 12:50 PM CDTAreal Flood AdvisoryBROCameron, Willacy115 min
Jul 6, 1:13 PM CDTSpecial Weather StatementBROCameron, Willacy62 min
Jul 6, 1:18 PM CDTSpecial Marine WarningBRO57 min
Jul 6, 5:06 PM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata3 hr
Jul 6, 5:31 PM CDTSpecial Marine WarningBRO44 min

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.